California, 2007

Winter Storm and Heavy Snow in California, February 26 to 28, 2007

February 26 to 28, 2007 · NWS HNX · 4 events in 4 counties and zones

A cold Pacific storm system brought 2 to 3 feet of snow to the Southern Sierra Nevada from the afternoon of the 26th until the morning of the 28th. The largest recorded amount was 36 inches at Huntington Lake (7000 feet msl).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A cold Pacific storm system brought 2 to 3 feet of snow to the Southern Sierra Nevada from the afternoon of the 26th until the morning of the 28th. The largest recorded amount was 36 inches at Huntington Lake (7000 feet msl). Snow was observed as low as 2000 feet msl in the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 26, 9:28 AM PST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 26, 9:28 AM PST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HANFORD CA
928 AM PST MON FEB 26 2007

.UPDATE...
AREA RADAR TRENDS INDICATE MOST OF THE PRECIP IS TO OUR NORTH
THIS AM. HOWEVER IT IS EXPECTED TO MOVE SOUTH THROUGH THE DAY AS
THE NEXT FRONT MOVES ONSHORE LATER THIS AFTERNOON AND BRINGS
PRECIPITATION WITH IT. ALL WINTER STORM WARNINGS AND BEEN HOISTED
BY THE MID SHIFT AND WE WILL SIT ON THEM AND WAIT FOR THE WEATHER
TO COME IN. WILL LOWER THE WIND ADV IN THE DESERTS AS THE MESOWEST
DATA NETWORK INDICATES THAT DESERT OBSERVATIONS HAVE DROPPED BELOW
ADVISORY CRITERIA. PRECIP TODAY WILL REMAIN MAINLY NORTH OF FRESNO
COUNTY AND WILL KEEP THE REST OF THE VALLEY DRY. SATELLITE PICS
INDICATE CLOUDS RETURNING THIS AM TO THE AREA AND EXPECT COVERAGE
TO INCREASE AS FRONT GETS CLOSER. NO CHANGES TO CURRENT
FORECAST...EXCEPT MERCED MAY BE A LITTLE COOLER DUE TO INCREASED
CLOUD COVER THIS AM.

&&

.AIR QUALITY ISSUES...
NONE

&&

.PREV DISCUSSION... /ISSUED 406 AM PST MON FEB 26 2007/

UPDATE...MESONET SHOWS WINDS CONTINUING AT ADVISORY LEVELS OVER THE
INDIAN WELLS VALLEY. HAVE EXTENDED THE WIND ADVISORY OR ZONE 98 IN
RESPONSE. OVER ZONES 95 AND 99 WINDS HAVE SUBSIDED AND THE ADVISORY
HAVE BEEN ALLOWED TO EXPIRE.

PREV DISCUSSION... /ISSUED 319 AM PST MON FEB 26 2007/

SHORT TERM...RADAR CONTINUES TO SHOW ISOLATED SHOWERS OVER THE
FAR NORTH, BUT BY FAR THE AREA IS DRY EARLY THIS MORNING. WINDS
CONTINUE TO BLOW OVER THE SIERRA PEAKS AS THE FLOW IS VERY FAST
FROM THE WEST. THE FORECAST IS RATHER TRICKY AS THERE IS NO REAL
DEFINED AND DEVELOPED SYSTEM OUT IN THE PACIFIC HEADING TOWARD
THE COAST. SATELLITE IMAGERY DOES HOWEVER SHOW A VERY STRONG JET
STREAM ALIGNED ALONG 35N EXTENDING WELL BACK TO 150W. A DEEP COLD
POOL IS NOTED AROUND THE CLOSED LOW CENTERED NEAR 45N/130W. THIS
INCOMING SYSTEM WILL VERY LIKELY BE OROGRAPHICALLY ENHANCED AND
JET STREAM DRIVEN WITH LOTS OF COLD AIR. FORECAST MODELS ALL AGREE
THAT THE PROGGED PERPENDICULAR FLOW TO THE SIERRA WILL WRING OUT
COPIOUS AMOUNTS OF PRECIPITATION AND THIS COMBINED WITH VERY COLD
AIR SHOULD BRING SIGNIFICANT SNOW EVEN INTO THE FOOTHILLS OF THE
SIERRA. HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING IN THESE
AREAS AS 2-3 FEET OF POWDER IS LIKELY OVER THE SIERRA AND OVER ONE
FOOT OF SNOW IS LIKELY IN THE UPPER FOOTHILLS. AS IS THE CASE WITH
STRONG WESTERLY FLOW ALOFT, THE ENHANCEMENT OF PRECIPITATION OVER
THE SIERRA MANY TIMES OFFSETS THE RAIN SHADOWING EFFECT OVER THE
SAN JOAQUIN VALLEY. I WOULDNT BE SURPRISED TO SEE MUCH OF THE SJV
RECEIVE LIGHT PRECIPITATION, ALBEIT WIDESPREAD IN NATURE. OVER THE
KERN COUNTY MOUNTAINS AND DESERT, THE RAIN SHADOW WILL PROBABLY BE
PRONOUNCED OVER THE DESERT HOWEVER THE MOUNTAINS SHOULD PICK UP
SEVERAL INCHES OF SNOW THROUGH EARLY WEDNESDAY. FORECAST MODELS
PROG THE LOW TO SHIFT EAST LATER WEDNESDAY WITH ALL PRECIPITATION
COMING TO AN END.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS
ARE IN PRETTY GOOD AGREEMENT WITH RETURN OF A DRY WEATHER PATTERN
ACROSS THE CWA THRU THE PERIOD. INITIALLY...UPPER LEVEL TROF IS
POSITIONED OVER THE GREAT BASIN WED NIGHT WITH NW FLOW ALOFT
PREVAILING IN ITS WAKE ACROSS CA THRU THU NIGHT. EPAC RIDGE IS
PROGGED TO BUILD INTO CA BY FRIDAY AND RESIDE OVER THE STATE THRU
SAT BEFORE SHIFTING INTO THE GREAT BASIN SUNDAY.  TEMPS WILL
AVERAGE SEVERAL DEGREES BELOW NORMAL THRU FRIDAY...THEN WARM TO
SEASONABLE LEVELS DURING THE WEEKEND.

AVIATION...MVFR AND AREAS OF IFR CONDITIONS OVER THE SOUTHERN
SIERRA NEVADA IN RAIN AND SNOW MAINLY FROM FRESNO COUNTY NORTH
THROUGH 00Z TUESDAY. WIDESPREAD IFR IN RAIN AND HIGHER ELEVATION
SNOW DEVELOPING IN THE FOOTHILLS AND MOUNTAINS THIS EVENING WITH
LOCAL MVFR ELSEWHERE EXCEPT FOR THE KERN COUNTY DESERT WHERE VFR
CONDITIONS WILL CONTINUE THROUGH 12Z TUESDAY.

AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY FOR CAZ093-094-096-097.

WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR CAZ098.

&&

JDB/DUDLEY/DURFEE

WEATHER.GOV/HANFORD
Hazardous weather outlook, Feb 26, 10:40 AM PST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
1040 AM PST MON FEB 26 2007

CAZ093-094-096-097-271300-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
1040 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON...THE TULARE COUNTY MOUNTAINS AND THE
FOOTHILLS OF MARIPOSA...MADERA...FRESNO AND TULARE COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT STARTING AT 6 PM TONIGHT. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR /SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH 6 AM PST WEDNESDAY.
AGAIN PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR
/SFOWSWHNX/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ089>092-271300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
1040 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM IN THE PACIFIC WILL BRING THE CHANCE FOR
THUNDERSTORMS TO CENTRAL CALIFORNIA ON TUESDAY. VERY COLD AIR
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL ALLOW FOR UNSTABLE
CONDITIONS THAT WILL BE CONDUCIVE FOR THE DEVELOPMENT OF
THUNDERSTORMS TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS ACROSS THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. AT THIS
TIME...THE MOST LIKELY AREA TO SEE ANY THUNDERSTORMS LOOKS TO BE
FROM FRESNO COUNTY NORTHWARD. THUNDERSTORMS WILL HAVE THE
CAPABILITY TO PRODUCE LOCALLY HEAVY DOWNPOURS...DANGEROUS
LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

MORSE

Event by event

3 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, S Sierra Foothills

When
February 26, 2:00 PM PST to February 28, 12:00 PM PST
Where
S Sierra Foothills forecast zone
Reported by
Trained Spotter

Winter Storm, S Sierra Mtns

When
February 26, 2:00 PM PST to February 28, 12:00 PM PST
Where
S Sierra Mtns forecast zone
Reported by
Mesonet

Winter Storm, Tulare Cty Mtns

When
February 26, 2:00 PM PST to February 28, 12:00 PM PST
Where
Tulare Cty Mtns forecast zone
Reported by
Mesonet

Heavy Snow, Kern Cty Mtns

When
February 27, 12:00 PM PST to February 28, 12:00 PM PST
Where
Kern Cty Mtns forecast zone
Reported by
Law Enforcement

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9891, 9892, 9893, 9894.